Pediatricians Warn Against Giving Codeine To Children
A prominent children’s medical group is advising parents and doctors not to give children drugs with codeine, indicating that some children may suffer breathing problems and face an increased risk of death; which appear to outweigh the drug’s painkilling benefits.
In a statement by the American Academy of Pediatrics (AAP), doctors warn that side effects of codeine on children are often unpredictable, due to genetic traits that may make them ultrarapid metabolizers, increasing the risk of respiratory depression. The statement and clinical report was published in the September issue of the AAP’s medical journal, Pediatrics.
According to the statement, metabolization of codeine can be affected by genetic variability in the hepatic enzyme, CYP2D6, which can lead patients to having very little response to the drug or to having a high sensitivity. For years, there have been documented incidence of children suffering respiratory problems and dying after being given codeine, and the researchers say that many of them have been shown to have high sensitivity, making them ultrarapid metabolizers.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
In addition, the researchers found that children with obstructive sleep apnea appear to be even more at risk due to opioid sensitivity.
The AAP joins a number of groups who have warned against giving codeine to children, including the World Health Organization, the European Medicines Agency (EMA), and the FDA.
In June 2015, the FDA issued a drug safety communication warning that codeine cold and cough medications could cause breathing problems in minors. The FDA launched a safety investigation into the problem and urged parents and caregivers to stop giving their children codeine if they see any signs of slow, shallow, difficult or noisy breathing, confusion, or unusual sleepiness. They advised parents that they should take a child to the emergency room or call 911 immediately if they see these symptoms after giving a child a drug with codeine as an ingredient. The FDA investigation is still ongoing, and more restrictions may be added in the future.
In 2013, the FDA issued a strong warning concerning codeine and its likelihood to cause life-threatening complications and death in children given the drug after undergoing certain surgeries.
The warning followed an announcement in 2012, which indicated that the FDA was investigating the drug after several children taking the drug for pain following tonsil or adenoid surgery died. The FDA found children offered codeine after those surgeries have a higher likelihood of experiencing severe side effects. As a result the FDA required a black box warning for the opioid drug.
The EMA went even further, contraindicating codeine for use in children younger than 12 for cold and cough treatment.
While the AAP had already recommended against the use of codeine by children, its most recent statement goes much further.
“Additional measures are needed to prevent future problems with the use of codeine in the pediatric population,” the report states. “Improved education of parents and more formal restrictions regarding its use in children, regardless of age, are necessary.”
The AAP notes that there are a number of alternatives to codeine and many doctors have already shifted away from using the drug due to its unpredictable effectiveness.
According to researchers, the argument against the use of codeine due to life-threatening respiratory problems is based on a series of case reports published since 2004, which led to the FDA evaluation. FDA’s adverse event reporting system found 24 cases of pediatric death that could be linked to codeine from 1969 through 2015. There have also been at least 64 cases of severe respiratory depression. However, most experts believe that the FDA only receives reports on a fraction of the actual number of adverse drug events that occur.
"*" indicates required fields
More Top Stories
A Camp Lejeune non-Hodgkin's lymphoma lawsuit blames the death of a woman on her exposure to contaminated water from the military base.
Defendants want to divide the discovery process to focus on the causal links between hair relaxers and cancer.
The FDA has announced it has received 106,000 medical device reports linked to recalled Philips CPAP devices, including nearly 400 deaths.